Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 17, 2022, 8:40 PM EDT for Dare County, North Carolina. It took effect at Aug 18, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2022, 8:40 PM EDT (00:40 UTC)
- In effect from
- Aug 18, 2022, 8:00 AM EDT
- Expired
- Aug 18, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WHUS42 KMHX 180040 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 840 PM EDT Wed Aug 17 2022 NCZ203-205-181245- /O.NEW.KMHX.BH.S.0039.220818T1200Z-220819T0000Z/ Northern Outer Banks-Hatteras Island- 840 PM EDT Wed Aug 17 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
973 WHUS42 KMHX 180808 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 408 AM EDT Thu Aug 18 2022 NCZ203-205-190000- /O.CON.KMHX.BH.S.0039.220818T1200Z-220819T0000Z/ Northern Outer Banks-Hatteras Island- 408 AM EDT Thu Aug 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 6:43 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 17, 6:43 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
643 PM EDT Wed Aug 17 2022
.SYNOPSIS...
High pressure will build over the area through Thursday as low
pressure moves slowly northeast well off the NC coast. An
unsettled pattern will develop Friday into early next week as
several low pressure systems move along a stationary front over
NC.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 645 PM Wed...No sig changes needed to previous forecast
for early eve update. Only a few isolated showers remain across
the area this evening, mainly focused across the SE NC and the
southern coastal waters. Quiet conditions will continue tonight
as high pressure remains ridging in from the north, while a
stalled frontal system sits over the coastal waters. With the
loss of daytime heating clouds and any leftover showers will
quickly dissipate this evening, allowing for mostly clear skies
tonight (aside from some high clouds early). Winds will calm as
well, leading to good radiational cooling conditions across the
majority of the area. Lows will cool into the low to mid 60s
inland, and low 70s along the coast. With strong cooling
expected, some patchy fog will be possible over the coastal
plain and in other well sheltered locations farther east.
&&
.SHORT TERM /THURSDAY/...
As of 300 PM Wed...Another seasonable August day is expected
tomorrow with high pressure still hanging over the area from the
north. Drier air moving into the lower levels of the atmosphere
should allow for a rain free day. More limited cloud cover and
a slight rise in low level heights will produce afternoon highs
climbing into the mid to upper 80s, except for along the east
facing coast where onshore flow will keep temps in the low 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Wednesday...A more unsettled pattern will begin
Friday and into the weekend as a series of SFC lows ride Nward
along a stalled frontal boundary. A more summer like pattern is
then expected at the beginning of the week before the approach
of the next potential front around mid week next week.
Thursday Night...Thurs night into Fri we begin to see a change
in the weather pattern as an upper level s/w rounds the base of
this broad trough and acts to deepen the trough Thurs night.
This will do two things. It will bring SW'rly flow back to the
FA increasing low level moisture transport as well as result in
the development of a surface low along the Gulf Coast States
along a stalled frontal boundary near coastal Alabama. This low
will then begin to track NE'wards bringing the next threat for
precipitation to the area on Fri and Sat.
Friday and Saturday... The main feature on Fri and Sat will be
the previously mentioned surface low. This low will track
NE'wards along a stalled frontal boundary working its way up the
SE coastal states Fri and Fri night. Continued increasing
moisture transport during this time will result in PWAT's once
again increasing to about 2.0-2.5 inches. This low will also be
accompanied by increasing precipitation chances from south to
north. The center of the low is currently forecast to cut
through the CWA Fri night into Sat. Much like the previous
update there still remains some slight timing/E-W location
variance between model suites and individual runs of the low
track which could impact exact timing for precipitation start
and end Fri and Sat. Exact location of where the frontal
boundary will set up as it stalls over the region will affect
timing of the low's progression up the coast in turn determining
overall Ts and winds and precipitation amounts. Have once again
taken the model mean for this forecast package given these
discrepancies but further adjustments to the forecast will
likely be needed in the coming day or two. For now have kept
highest PoP'S between Fri afternoon and evening with temps
remaining slightly below average given expected cloud cover.
Sunday through Wednesday... A broad upper level trough remains
over the Eastern Seaboard late this weekend and into next week
while multiple weak s/w round the base of this trough in the
following days. Yet another surface low will develop along the
stalled boundary Saturday night into Sunday and track NE'wards,
though this lows track is forecast to be farther inland than the
previously mentioned low dragging the stalled boundary Nward as
a warm front. This will once again bring another good chance
from some precipitation to the area. Stalled frontal boundary
remains inland along the coastal Plain Mon and Tue and this
stalled front will be the focal point for diurnally driven
shower and thunderstorm activity on Monday and Tuesday. As we
get into midweek the next potential frontal boundary begins to
approach from the west. Temps warm back to the mid to upper 80s
late this weekend and into midweek next week.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 645 PM Wed...VFR conditions are expected for most of the
TAF period with high pressure ridging into the area from the
north. Skies will clear this evening, and remain mostly clear
overnight as winds decouple in most spots inland. This will
likely lead to patchy fog formation, which could reduce
visibilities to 3-5 miles. The best chances for seeing MVFR
conditions early Thu morning will be across the coastal plain
including KISO and KPGV, and KOAJ. Shortly after sunrise, VFR
conditions will return with increasing high clouds through the
day.
LONG TERM /Thursday Night through Monday/...
As of 330 PM Wednesday...An unsettled pattern is expected over
ENC from Friday through most of the weekend. Though conditions
will primarily remain VFR, there will be multiple threats for
sub-VFR conditions at the terminals.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 645 PM Wed...Latest obs show N/NE winds 10-20 kt, with
seas 4-7 ft north of Ocracoke and 2-4 ft south. SCA conditions
ongoing north of Ocracoke with gusty winds and seas aoa 6 ft.
Elevated seas will linger the longest across the central waters
where the SCA will last until early tomorrow afternoon.These
stronger winds will continue through early this evening, and
then winds are expected to subside to 10-15 kts overnight. Winds
tomorrow then become NE and eventually ENE at 10-15 kts. Seas
south of Cape Hatteras will be mostly 3-5 ft.
LONG TERM /Thursday night through Monday/...
As of 330 PM Wednesday...Winds remain E at 10-15 kts Thursday
night, with seas 3-5 ft. Winds will continue to veer becoming
SW'rly by Saturday at about 10-15kts while seas lower slightly
to 2-3 ft. These conditions wil continue into early next week.
Another wet pattern is forecast starting Friday into the weekend
with a series of SFC lows traveling along and just inland of
the coast along a stalled frontal boundary.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203.
MARINE...Small Craft Advisory until 2 PM EDT Thursday for AMZ154.
Small Craft Advisory until 2 AM EDT Thursday for AMZ150.
Small Craft Advisory until 8 AM EDT Thursday for AMZ152.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/SGK
SHORT TERM...SGK
LONG TERM...SGK/RCF
AVIATION...CQD/SGK/RCF
MARINE...CQD/SGK/RCFHazardous weather outlook, Aug 17, 4:09 AM EDT, 16 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 409 AM EDT Wed Aug 17 2022 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-180815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 409 AM EDT Wed Aug 17 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-180815- Northern Outer Banks- 409 AM EDT Wed Aug 17 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-180815- Hatteras Island- 409 AM EDT Wed Aug 17 2022 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.